Alert archive / New York / River Flood Warnings in 2011

River Flood Warning 123, NWS Binghamton, NY

September 7, 2011Chemung County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this river flood warning at Sep 7, 2011, 10:05 PM EDT for Chemung County, New York; Bradford County, Pennsylvania. It took effect at Sep 8, 2011, 12:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 7, 2011, 10:05 PM EDT (02:05 UTC)
In effect from
Sep 8, 2011, 12:00 PM EDT
Expired
Sep 8, 2011, 9:30 AM EDT
In force
Issued by
NWS Binghamton, NY
Flood severity
Minor

Counties Chemung County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 60 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chemung River at Chemung (CMGN6). The gauge peaked at 14.68 ft at Sep 8, 2011, 9:00 AM EDT.

actionminormoderate510152009/0809/09
Action stage
12 ft
Minor stage
16 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01531000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Sep 7, 8:24 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 7, 8:24 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
824 PM EDT WED SEP 7 2011

.SYNOPSIS...
HEAVY RAIN WILL CONTINUE OVERNIGHT...WITH MAJOR FLOODING
PERSISTING THROUGH AT LEAST THURSDAY. ALTHOUGH THE STEADIEST RAIN
SHOULD TAPER OFF BY THURSDAY AFTERNOON...THE CHANCE OF SHOWERS OR
THUNDERSTORMS WILL LINGER THROUGH WEEK'S END.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
815 PM UPDATE... AFTER A BRIEF LULL IN THE HEAVIER RAIN EARLIER
THIS EVE...ANOTHER ENHANCED BAND IS ABT READY TO COME BACK INTO NE
PA AND THE SRN TIER. A LONG AXIS OF MOIST IS STILL STREAMING INTO THE
WELL DEVELOPED JET ENTRANCE RGN...WITH LEE'S REMNANTS...AND
KATIA'S MOIST STREAM STILL AT PLAY. NOT GOOD. FLOODING PROBLEMS
WILL ONLY WORSEN LATER THIS EVE.

TOWARDS 09-12Z...WE TRIED TO SHOW A BACK EDGE TO THE +RA COMING
INTO THE CWA FROM THE SSW. UNFORTUNATELY...HVY SHWRS/TSTMS ARE
STILL TRAINING THRU VA/ERN MD...SO WE'LL SEE HOW THINGS TRANSPIRE
AS THE NIGHT PROGRESSES.

4 PM UPDATE... BAD COMBO OF INGREDIENTS IN PLACE TO CONTINUE VERY
HVY RAINFALL THIS EVE. CLOSED UPPER LOW CONTINUES TO SPIN OVER THE
OH VLY...WITH A DEEP SRLY FETCH ALG THE ERN SEABOARD...ONLY ADDING TO THE
MOISTURE IN PLACE FROM THE REMAINS OF TS LEE. AS AN ADDITIVE
FACTOR...WATER VAPOR LOOPS SHOW TROP MOIST FROM DISTANT HURRICANE
KATIA...GETTING STEERED ALL THE WAY INTO THE +RA AREA...FROM THE
MID-ATL INTO NY/PA. THIS SYNOPTIC PATTERN RESEMBLES THE MAJOR
FLOOD EVENT FROM JUNE 2006...AND ALSO MATCHES THE LRG-SCALE
PATTERN FOR A "JET IN RIDGE" (ANTICYCLONIC JET CURVATURE) PRE
(PREDECESSOR RAIN EVENT).

BOTTOM LN...SIG MOIST FEED/+RA BAND CURRENTLY IN PLACE...IS NOT
LIKELY TO SHOW MUCH WEAKENING/MOVEMENT...TIL AT LEAST 06-09Z.
ANOTHER 2-4"+ IS LIKELY WITHIN THIS BAND. FLASH FLOODING/RIVER
FLOODING WILL BE MAJOR...WITH IMPACTS LASTING WELL PAST THIS
PD...AND THROUGH THE COMING DAYS.

UPDATED AS OF 12 NOON... MAJOR EVENT UNFOLDING ATTM...WITH BAND
OF +RA FEEDING UP THE I-81 CORRIDOR. CURRENT RADAR/SATELLITE
IMAGES AND MODEL PROGS SHOW LITTLE HOPE OF ANY RELIEF FOR THE NEXT
3-6 HRS...AT LEAST...WITH LONG FETCH OF MOISTURE FROM THE
GOMEX...AND ALSO KATIA WELL OFFSHORE...COMBINING WITH EXISTING
MOIST PLUME FROM THE REMNANTS OF LEE. WE ADJUSTED OUR QPF AXIS A
BIT TO THE E...AND ALSO UPPED THE MAGNITUDE...TO BETTER MATCH
RADAR TRENDS...AND GROUND TRUTH RAIN SPOTTER REPORTS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
415 UPDATE...WILL KEEP THIS BRIEF...WITH ONGOING SIG WX/FLOODING.

THE UPPER TROUGH/REMNANTS OF LEE...IS PROGGED BY OUR NWP SUITE TO
SLOWLY DECAY/DRIFT WWD FROM THE OH VLY...WHILE KATIA ACCELERATES
OFF TO THE NE...FURTHER OUT TO SEA. RESIDUAL MOIST/INSTAB SHOULD
RESULT IN SCTD CONVECTIVE DEVELOPMENT THU AFTN...WITH SIMILAR ON
FRI...ALTHOUGH PERHAPS SOMEWHAT LESS COVERAGE BY THIS TIME.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOW CONFIDENCE XTNDD PD AS WEAK UPR RDG TRIES TO HOLD OFF ADTNL
TROPICAL MOISTURE. GFS IS COMPLETELY DFRNT THAN THE ECMWF WITH A
FAST MVG NRN STREAM WV ON MON BRINGING BRIEF PD OF RAIN. FOR
NOW...HAVE LEANED TWRD THE ECMWF SOLN THAT KEEPS MOST OF THE
MOISTURE SOUTH OF THE REGION THRU THE PD. THIS AGREES BETTER WITH
THE PRVS FCST...AND SURROUNDING OFFICES. FLWD HPC GUID FOR TEMPS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
FCST AREA BETWEEN TWO LRG UPR LOWS WHICH ARE PUSHING MOISTURE UP
AND INTO THE AREA. WILL XPCT CONTD MVFR AND IFR CONDS IN RAIN THRU THE
OVRNGT WITH CONTD HIGH AVBL MOISTURE. SLOW IMPRVMT XPCTD AFT 12Z
AS SOME MIXING HELPS RAISE THE CIGS AND VSBYS...BUT WITH MOISTURE
REMAINING IN PLACE CONTD MVFR AND SPOTTY IFR PSBL.

OUTLOOK...

WED NGT INTO THU NGT...MVFR AND IFR IN RAIN AND FOG.

FRI TO SAT...VFR/MVFR WITH SEMITROPICAL MOISTURE STILL HERE AND
SOME SHOWERS.

SUN/MON...VFR.

&&

.HYDROLOGY...
420 PM UPDATE... RAINFALL FROM TODAY SO FAR (3-6")...WITHIN
THE HEAVIER PCPN BAND...PLUS ADDITIONAL EXPECTED QPF THROUGH
06-12Z...IS NOW EXPECTED TO PRODUCE MAJOR/NEAR RECORD FLOODING IN
THE SUSQ BASIN. MDT-MAJ FLOODING IS FORESEEN ON THE UPPER
DEL...WITH ONLY SIG IN-BANKFUL RISES ON MUCH OF THE CHEMUNG.

OF COURSE...FLASH FLOODING IS QUITE SUBSTANTIAL...AND ONGOING FOR
MOST OF THE CWA.

EMBEDDED CONVECTIVE ELEMENTS COMING NWD FROM PA...WILL ONLY ADD TO
THE FLOOD MISERY LATE THIS AFTN/EVE.

REFER TO THE LATEST FLOOD WARNINGS FOR SPECIFIC RIVER PT INFO
(ALBFLWBGM)...AND FLASH FLOOD WARNINGS/EMERGENCIES FOR FLASH FLOOD
INFO (ALBFFWBGM).

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR PAZ038>040-043-044-
     047-048-072.
NY...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...DGM
AVIATION...DGM
HYDROLOGY...
Hazardous weather outlook, Sep 7, 4:32 PM EDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT WED SEP 7 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-082045-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
432 PM EDT WED SEP 7 2011

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED...AT LEAST THROUGH TONIGHT.

MJ

In the hours before

Local storm report, Sep 7, 6:33 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      ROME                    43.23N  75.49W
09/07/2011                   ONEIDA             NY   TRAINED SPOTTER

            STREET FLOODING OF ERIE BLVD WAS FLOODED AND THERE WAS
            6 INCHES OF WATER OVER 3RD STREET IN ROME

&&

MJN
Local storm report, Sep 7, 6:54 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
654 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLASH FLOOD      ITHACA                  42.44N  76.50W
09/07/2011                   TOMPKINS           NY   CITY OFFICIAL

            SEVERAL ROADS FLOODING AROUND ITHACA.

&&

MSE
Local storm report, Sep 7, 7:02 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
702 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 SSE WHITNEY POINT     42.31N  75.96W
09/07/2011                   BROOME             NY   NWS EMPLOYEE

            MULTIPLE ROADS CLOSED AND OR WITH WATER OVER THEM IN
            THE TOWN OF BARKER.

&&

MJN
Local storm report, Sep 7, 7:31 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
731 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      ITHACA                  42.44N  76.50W
09/07/2011                   TOMPKINS           NY   PUBLIC

            FLOODING ON ELLIS HOLLOW ROAD AT EAST HILL PLAZA.

&&

MJN
Local storm report, Sep 7, 7:44 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
744 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FLASH FLOOD      CHADWICKS               43.03N  75.28W
09/07/2011                   ONEIDA             NY   BROADCAST MEDIA

            A MOBILE HOME PARK IN CHADWICKS IS BEING EVACUATED.

&&

MSE
Local storm report, Sep 7, 9:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
934 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      LOUNSBERRY              42.07N  76.33W
09/07/2011                   TIOGA              NY   PUBLIC

            THE ENGELBERT FARM WHICH IS JUST EAST OF LOUNSBERRY ON
            EAST RIVER ROAD IS SEVERAL FEET UNDER WATER AND HAS BEEN
            SINCE MID-AFTERNOON. THERE IS SIGNIFICANT DAMAGE TO
            EQUIPMENT... BUILDINGS... LIVESTOCK... AND CROPS.

&&

MJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:24 AM EDTAreal Flood AdvisoryBGMSchuyler, Seneca, Steuben, Yates6 hr
Sep 8, 3:30 AM EDTRiver Flood WarningBGMDelaware, Sullivan12 hr
Sep 8, 3:30 AM EDTRiver Flood WarningBGMOrange, Sullivan12 hr
Sep 8, 3:51 AM EDTAreal Flood AdvisoryBGMSullivan6 hr
Sep 8, 4:17 AM EDTFlash Flood WarningBGMBroome, Chenango, Delaware, Otsego, Sullivan6 hr
Sep 8, 4:48 AM EDTFlash Flood WarningBGMCayuga, Chemung, Schuyler, Tioga, Tompkins6 hr
Sep 8, 4:59 AM EDTFlash Flood WarningBGMChenango, Cortland, Madison, Oneida, Onondaga6 hr
Sep 8, 8:27 AM EDTFlash Flood WarningBGMBroome, Chemung, Chenango, Cortland, Otsego, Tioga6 hr
Sep 8, 9:40 AM EDTFlash Flood WarningBGMDelaware, Sullivan6 hr
Sep 8, 10:49 AM EDTFlash Flood WarningBGMCayuga, Schuyler, Tompkins6 hr
Sep 8, 11:00 AM EDTFlash Flood WarningBGMMadison, Oneida, Onondaga6 hr
Sep 8, 12:36 PM EDTRiver Flood WarningBGMOrange8 hr
Sep 8, 3:41 PM EDTAreal Flood WarningBGMDelaware6 hr
Sep 7, 9:24 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Susquehanna, Wyoming6 hr
Sep 8, 3:33 AM EDTFlash Flood WarningBGMSusquehanna12 hr
Sep 8, 7:59 AM EDTFlash Flood Warning EmergencyBGMLuzerne6 hr
Sep 8, 8:58 AM EDTFlash Flood WarningBGMLackawanna6 hr

Nearby

River Flood Warnings in New York, 2011River Flood Warnings in Pennsylvania, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.